Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



A census of cusped hyperbolic 3-manifolds

Authors: Patrick J. Callahan, Martin V. Hildebrand and Jeffrey R. Weeks
Journal: Math. Comp. 68 (1999), 321-332
MSC (1991): Primary 57--04; Secondary 57M50
Supplement: Additional information related to this article.
MathSciNet review: 1620219
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The census provides a basic collection of noncompact hyperbolic 3-manifolds of finite volume. It contains descriptions of all hyperbolic 3-manifolds obtained by gluing the faces of at most seven ideal tetrahedra. Additionally, various geometric and topological invariants are calculated for these manifolds. The findings are summarized and a listing of all manifolds appears in the microfiche supplement.

References [Enhancements On Off] (What's this?)

  • [A] C. Adams, The non-compact hyperbolic 3-manifold of minimal volume, Proc. Amer. Math. Soc. 100 (1987), 601-606. MR 88m:57018
  • [AS] C. Adams and W. Sherman, Minimal ideal triangulations of hyperbolic 3-manifolds, Discrete Comput. Geom. 6 (1991), 135-153. MR 91m:57009
  • [E] J. Emert, private communication.
  • [EP] D. Epstein and R. Penner, Euclidean decompositions of noncompact hyperbolic manifolds, J. Diff. Geom. 27 (1988), 67-80. MR 89a:57020
  • [HW] M. Hildebrand and J. Weeks, A computer generated census of cusped hyperbolic 3-manifolds, Computers and Mathematics (E. Kaltofen and S. Watt, eds.), Springer-Verlag, 1989, pp. 53-59. MR 90f:57043
  • [L] S. Lins, Gems, Computers and Attractors for 3-Manifolds, Series on Knots and Everything 5 (1995). MR 97f:57012
  • [MF] S. Matveev and A. Fomenko, Constant energy surfaces of Hamiltonian systems, enumeration of three-dimensional manifolds in increasing order of complexity, and computation of volumes of closed hyperbolic 3-manifolds, Russian Math. Surveys 43 (1988), 3-24.
  • [M] R. Meyerhoff, Density of the Chern-Simons invariant for hyperbolic 3-manifolds, Low Dimensional Topology and Kleinian Groups, Cambridge University Press, 1986, pp. 217-239. MR 88k:57033a
  • [My] R. Myers, Simple knots in compact, orientable 3-manifolds, Trans. Amer. Math. Soc. 273 (1982), 75-92. MR 83h:57018
  • [S] P. Scott, The geometries of 3-manifolds, Bull. London Math. Soc. 15 (1983), 401-487. MR 84m:57009
  • [T1] W. Thurston, The geometry and topology of 3-manifolds, Princeton Lecture Notes.
  • [T2] W. Thurston, Three-Dimensional Geometry and Topology, Volume 1 (S. Levy, ed.), Princeton University Press, 1997. MR 97m:57016
  • [W1] J. Weeks, SnapPea: A computer program for creating and studying hyperbolic 3-manifolds, available by anonymous ftp from
  • [W2] J. Weeks, Convex hulls and isometries of cusped hyperbolic 3-manifolds, Topology Appl. 52 (1993), 127-149. MR 95a:57021

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 57--04, 57M50

Retrieve articles in all journals with MSC (1991): 57--04, 57M50

Additional Information

Patrick J. Callahan
Affiliation: Department of Mathematics, University of Texas at Austin, Austin, TX 78712

Martin V. Hildebrand
Affiliation: Department of Mathematics and Statistics, State University of New York, University at Albany, Albany, NY 12222

Jeffrey R. Weeks
Affiliation: 88 State St., Canton, NY 13617

Received by editor(s): May 26, 1996
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society